Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 97, NWS Jackson, MS

September 27, 2018Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 27, 2018, 7:19 AM CDT for Rankin County, Mississippi. It was in force for 116 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2018, 7:19 AM CDT (12:19 UTC)
Expired
Sep 27, 2018, 9:15 AM CDT
In force
116 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 18 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 8:00 AM CDTFLOOD1 Nw Pearl, MSAT LEAST ONE KNOWN CAR WAS SUBMERGED IN WATER NEAR THE EASTGATE VILLAGE SHOPPING CENTER PARKING LOT.
Sep 27, 8:00 AM CDTFLASH FLOOD1 Nw Pearl, MSCORRECTS REPORT TYPE OF PREVIOUS FLOOD REPORT FROM 1 NW PEARL TO FLASH FLOOD. AT LEAST ONE KNOWN CAR WAS SUBMERGED IN WATER NEAR THE EASTGATE VILLAGE SHOPPING CENTER PARKING LOT.
Sep 27, 8:47 AM CDTFLOOD1 Nnw Pearl, MSCORRECTS REPORT TYPE OF PREVIOUS FLOOD REPORT FROM 1 NNW PEARL TO FLASH FLOOD. FLOODING ON EASTLAND DR.
Sep 27, 8:47 AM CDTFLOOD1 Nnw Pearl, MSFLOODING ON EASTLAND DR.
Sep 27, 8:47 AM CDTFLASH FLOOD1 Nnw Pearl, MSCORRECTS REPORT TYPE OF PREVIOUS FLOOD REPORT FROM 1 NNW PEARL TO FLASH FLOOD. FLOODING ON EASTLAND DR.
Sep 27, 8:51 AM CDTFLOOD2 N Pearl, MSREPORTS OF FLOODING ON JUDITH DR.
Sep 27, 8:51 AM CDTFLASH FLOOD2 N Pearl, MSCORRECTS REPORT TYPE OF PREVIOUS FLOOD REPORT FROM 2 N PEARL TO FLASH FLOOD. REPORTS OF FLOODING ON JUDITH DR.
Sep 27, 9:02 AM CDTFLOOD1 W Pearl, MS
Sep 27, 9:02 AM CDTFLASH FLOOD1 W Pearl, MSCORRECTS REPORT TYPE OF PREVIOUS FLOOD REPORT FROM 1 W PEARL TO FLASH FLOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WGUS54 KJAN 271219
FFWJAN
MSC121-271415-
/O.NEW.KJAN.FF.W.0097.180927T1219Z-180927T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
719 AM CDT THU SEP 27 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  West central Rankin County in central Mississippi...

* Until 915 AM CDT.

* At 719 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jackson, Pearl, Flowood and Richland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3218 9024 3218 9021 3220 9018 3223 9019
      3224 9020 3223 9020 3225 9021 3226 9018
      3229 9018 3229 9015 3231 9016 3232 9015
      3243 8996 3222 9005 3215 9025

$$

GRG
1 follow-up statement
562 
WGUS74 KJAN 271335
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
835 AM CDT THU SEP 27 2018

MSC121-271415-
/O.CON.KJAN.FF.W.0097.000000T0000Z-180927T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rankin MS-
835 AM CDT THU SEP 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
WEST CENTRAL RANKIN COUNTY...

At 833 AM CDT, Doppler radar indicated showers continuing across the 
warned area. Up to two inches of rain have already fallen. Flash 
flooding is ongoing over part of the warned area.

Some locations that will experience flooding include...
Pearl, Flowood and Richland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3218 9024 3218 9021 3220 9018 3223 9019
      3224 9020 3223 9020 3225 9021 3226 9018
      3229 9018 3229 9015 3231 9016 3232 9015
      3243 8996 3222 9005 3215 9025

$$

GRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 5:24 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 27, 5:24 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
524 AM CDT Thu Sep 27 2018

.UPDATE...
Updated for 12Z aviation discussion and for fog potential this
morning.

&&

.AVIATION...
12Z TAF discussion: This TAF period will be full of restricted
conditions with lots of MVFR/IFR/LIFR through 12-15z before MVFR
conditions take hold at central and N/NW sites for a good portion
of the day. SHRA are developing now across central sections and
will spread NE/E through early/mid morning. There will be some
break in the activity before more SHRA/TSRA move across the SE/E
in the 20-00z period. Precip activity will quickly taper from W/E
between 22-02z with just a mix of clouds lingering Thursday night.
Conditions do appear favorable for more low clouds and some dense
fog by Friday morning. /CME/

&&

.DISCUSSION...Quick update...the low clouds this morning have
gotten lower and built down into patchy fog with visibilities down
between 1 and 1/4 mile. This should only occur between now and 8am
and across mainly central portions of the forecast area. As precip
increases in coverage, the patchy fog will likely dissipate.
However, due to this development, I went ahead and added it to the
HWO and made a Limited Fog hazard graphic. /CME/

Main focus this forecast will be on rain chances today, cloud
cover and temps as slow moving weak cool front remains across the
forecast area. Speaking of this front, it hasn't moved much since
last evening and will serve as a low level focus for convergence
this morning and into the afternoon. The good news is it will
begin moving a bit quicker by afternoon as the region will see a
decent short wave round the base of the large scale trough late
today. This feature will provide increased lift along and ahead of
the sfc front and we should begin seeing shower activity become
more scattered then numerous in coverage over the next few hours
and into later morning. This will result in the highest rain
chances over the E and SE portions of the forecast area between
mid/late morning into the early/mid afternoon. Activity will
progress more quickly eastward by afternoon and this should limit
the potential for any heavy precip. Deep layer drier air will
quickly push in from the west during the afternoon and into the
evening ending rain chances resulting in Tonight's forecast being
mostly precip free for the area.

In terms of the other forecast focus elements, clouds will hold firm
for all areas likely through all of Today. This is supported by
nearly all of the guidance as the low level thermal trough will
provide isentropic ascent along with the low level cyclonic flow.
With lingering clouds, precip and weak cold air advection, temps
will struggle to move upward for most of central and northern
sections. Due to this, have followed the cooler suite of guid. The
far SE has the best potential to reach 82-84 and went a tad warmer
there. Lastly, some locations may see clouds thin or dissipate
overnight. This, combined with the cooler temps and wet ground,
could set up conditions for dense fog. Right now, uncertainty in
clearing (lingering low clouds) is enough to hold off on any outlook
in the HWO. /CME/

Friday and Saturday: The stalling front will settle near the I-59
corridor, with an influx of drier air in the low levels and aloft.
This will notably limit rain chances on Friday across most of the
area, save for isolated to scattered activity across the Pine Belt.
Clouds may still linger just behind the front, but much of the Delta
should see considerable sun at least. It will feel comparatively
pleasant as well with dewpoints falling into the 60s over the
northwest half of the area. The front will become increasingly
diffuse and waver over South MS/Central LA through Saturday,
continuing to relegate rain chances to areas mainly south of I-20.
Temps will begin to slowly moderate thanks to a combination of the
modifying airmass, dry air, and increasing mid/upper heights.

Sunday and Monday: Through the day Sunday, what's left of the
surface front will lift back northward, ushering in a return of 1.5"
to 2" PW across the region. Along with increasing daytime
instability, there are hints of a weak mid level disturbance passing
near or over the area, resulting in a return of isolated to
scattered convective coverage to kick off the new week. Temps will
continue to moderate, sneaking back above climatological norms.

Tuesday and Wednesday: Pronounced mid/upper ridging will develop
toward the middle of next week. Though diurnal convection will
remain possible, coverage should become increasingly isolated as
mid level warming ensues. Temperatures will remain slightly above
normal in this regime. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       78  63  84  65 /  51   8   7   8
Meridian      79  65  84  66 /  75  21  11   5
Vicksburg     75  61  84  65 /  23   6   5   7
Hattiesburg   84  68  86  68 /  80  29  28   8
Natchez       77  64  84  67 /  29   7   9   7
Greenville    72  59  82  61 /  15   6   4   3
Greenwood     72  60  82  62 /  52   6   5   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/CME
Hazardous weather outlook, Sep 27, 5:00 AM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
500 AM CDT Thu Sep 27 2018

ARZ074-075-LAZ007>009-015-016-023-026-MSZ018-019-025>036-038>041-
060-061-066-072>074-281000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Concordia-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Winston-Noxubee-Issaquena-Sharkey-
Adams-Franklin MS-Jones-Marion-Lamar-Forrest-
500 AM CDT Thu Sep 27 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ024-025-MSZ037-042>059-062>065-281000-
Catahoula-Tensas-Attala-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Lincoln-Lawrence-
Jefferson Davis-Covington-
500 AM CDT Thu Sep 27 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FOG
THREAT...Limited
TIMING...Today

Patchy fog with visibilities around 1/2 mile will be possible
through 8 am. Motorists should slow down and use low beam
headlights.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

CE

&&

...HAZARD LEGEND...

*FOG*
Extreme...Widespread fog with visibilities near zero.
Significant...Fog with visibilities less than or equal to 1/4
 mile likely.
Elevated...Fog with visibilities less than or equal to 1/4 mile
 possible.
Limited...Patchy fog with visibilities less than or equal to 1/4
 mile possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.